Cough Syrup With Codeine or Hydrocodone Is Dangerous for Kids: FDA - NBC10 Boston
National & International News
The day’s top national and international news

Cough Syrup With Codeine or Hydrocodone Is Dangerous for Kids: FDA

“Given the epidemic of opioid addiction, we’re concerned about unnecessary exposure to opioids, especially in young children,” FDA Commissioner Dr. Scott Gottlieb said in a statement

Find NBC Boston in your area

Channel 10 on most providers

Channel 15, 60 and 8 Over the Air

    processing...

    NEWSLETTERS

    Cough Syrup With Codeine or Hydrocodone Is Dangerous for Kids: FDA
    Jeffrey Greenberg/UIG via Getty Images
    Shelves of products for sale in Walgreens.

    Cough medications that contain opioids like codeine should not ever be taken by kids and they’ll now need to be labeled to make that clear, the Food and Drug Administration said Thursday.

    The FDA will also carry bigger warning about their dangers to adults, NBC News reported.

    The FDA will remind parents that most coughs and colds don’t need any treatment at all. Most upper respiratory infections are caused by viruses, and with the exception of influenza, there aren’t any drugs that work against viral respiratory infections.

    “Given the epidemic of opioid addiction, we’re concerned about unnecessary exposure to opioids, especially in young children,” FDA Commissioner Dr. Scott Gottlieb said in a statement.